Format

Send to

Choose Destination
See comment in PubMed Commons below
CNS Drugs. 2003;17(11):781-91.

Effect of antiepileptic drugs on bodyweight: overview and clinical implications for the treatment of epilepsy.

Author information

1
Arkansas Epilepsy Program, 2 Lile Court, Suite 100, Little Rock, AR 72205, USA. vbiton@alltel.net

Abstract

The potential of specific antiepileptic drugs (AEDs) to cause clinically significant changes in bodyweight is a key consideration in the management of epilepsy; changes in weight can pose health hazards, impair body image and self-esteem, and lead to noncompliance with therapy. This article reviews the data regarding the effects of conventional and newer AEDs on weight and discusses the clinical implications of these effects for the management of patients with epilepsy. The data demonstrate that AEDs can differ substantially in their effects on weight. Some, such as valproate and carbamazepine, increase weight; others, such as topiramate and felbamate, decrease it. Still others, such as lamotrigine, levetiracetam and phenytoin, are weight neutral. Because most data regarding the effects of AEDs on weight are circumstantial, the incidence, magnitude and determinants of weight changes with AEDs remain poorly elucidated. Furthermore, little is known about the mechanisms of AED-induced changes in weight. The importance of effects on weight in selecting an AED depends largely upon the individual patient's needs and the risks and benefits of therapy for that patient. The most appropriate therapeutic choice is a weight-neutral medication unless circumstances dictate otherwise.

PMID:
12921491
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center